Oklahoma, 2013

Tornadoes and Hail in Oklahoma, May 28, 2013

May 28, 2013 · NWS AMA · 7 events in 1 county or zone

A severe weather outbreak brought hail, damaging winds, and tornadoes to portions of the Oklahoma Panhandle from the afternoon of the 28th into the early morning hours of the 29th. The morning upper air analysis on the 28th showed a mid-level shortwave trough rotating around the base of a longwave trough situated from Idaho to Arizona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$800,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe weather outbreak brought hail, damaging winds, and tornadoes to portions of the Oklahoma Panhandle from the afternoon of the 28th into the early morning hours of the 29th. The morning upper air analysis on the 28th showed a mid-level shortwave trough rotating around the base of a longwave trough situated from Idaho to Arizona. At the surface, a dryline was situated from the northeastern Oklahoma Panhandle to the southwestern Texas Panhandle. The 6 AM CST upper air sounding from Amarillo showed a low level capping inversion with significant elevated instability. Also deep layer shear was primed for the development of discrete supercells. By noon, the northern portion of the dryline had moved into south central Kansas before stretching back into the southwestern Texas Panhandle, as instability values increased across the area. At this time, the combination of a residual cold frontal boundary and the dryline helped to form two landspout tornadoes as thunderstorms developed along the dryline across Beaver County. These tornadoes formed over undeveloped land and produced little damage.

During the late evening the dryline began to retreat westward as the nocturnal low level jet transported moisture from the Gulf of Mexico northwestward. This allowed the remnants of a supercell that brought severe weather to the Texas Panhandle to move into Beaver County. These storms produced isolated downbursts while decaying over the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 28, 1:36 PM CST, 32 minutes earlier.

Area forecast discussion, May 28, 1:36 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
236 PM CDT TUE MAY 28 2013

.DISCUSSION...
WE HAVE A LOT OF INTERESTING FEATURES ACROSS THE PANHANDLES THIS
AFTERNOON. A DRYLINE WAS RETREATING NORTHWESTWARD ACROSS THE
NORTHWEST THIRD OF THE TEXAS PANHANDLE. A STATIONARY FRONT WAS FOUND
EAST/WEST ACROSS THE OKLAHOMA PANHANDLE. A JET STREAK IN THE UPPER
LEVELS WAS APPROACHING THE SOUTHEAST TEXAS PANHANDLE FROM THE
SOUTHWEST. ALL OF THESE FEATURES WILL PROBABLY HELP THUNDERSTORMS TO
DEVELOP THIS AFTERNOON INTO THIS EVENING. SOME OF THE STORMS WILL
LIKELY BE SEVERE WITH THE GREATEST THREAT ACROSS THE EASTERN HALF OF
THE PANHANDLES.

NOCTURNAL SHOWERS AND THUNDERSTORMS WOULD NOT BE OUT OF THE
QUESTION AFTER MIDNIGHT AS THE MAIN UPPER LEVEL SHORT WAVE
APPROACHES FROM CENTRAL NEW MEXICO. HAVE ADDED SOME POPS FURTHER
WEST ACROSS THE SOUTHERN TEXAS PANHANDLE FOR THIS POSSIBILITY.

THE DRYLINE IS EXPECTED MOVE INTO THE EASTERN OKLAHOMA AND TEXAS
PANHANDLES BY THUNDERSTORM INITIATION TIME WEDNESDAY AFTERNOON.
WOULD NOT BE SURPRISED IF THE DRYLINE ENDS UP FURTHER EAST THAN
WHAT THE CURRENT MODELS SHOW GIVEN THE STRENGTHENING WESTERLY FLOW
ALOFT AS THE SHORT WAVE TROUGH TRANSLATES ACROSS THE REGION. AGAIN
SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING
WINDS THE MAIN THREATS.

WILL KEEP THE FORECAST DRY FROM THURSDAY ONWARD AS A DRIER AIR
MASS FILTERS ACROSS THE PANHANDLES.

&&

.FIRE WEATHER...
ANY ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS FOR WEDNESDAY WILL
BE CONDITIONAL ON HOW MUCH AND HOW WIDESPREAD THE RAIN IS TONIGHT...
SO WILL HOLD OFF ON ANY FIRE WEATHER WATCHES FOR NOW. IF WE DO NOT
SEE MUCH RAIN...THEN AREAS WEST OF A GUYMON TO AMARILLO LINE COULD
SEE CRITICAL FIRE WEATHER CONDITIONS ON WEDNESDAY. ELEVATED TO NEAR
CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE FOR MUCH OF THE
WEST AND CENTRAL PANHANDLES ON THURSDAY...BUT THE WINDS WILL BE
LIGHTER. THE WINDS MAY BE A BIT STRONGER ON FRIDAY ALONG WITH
RELATIVE HUMIDITY VALUES BELOW 20 PERCENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                65  93  60  91  62 /  30  10  10   5   5
BEAVER OK                  69  88  64  93  60 /  40  30  30  10   5
BOISE CITY OK              57  93  55  91  57 /  20   5   0   5   5
BORGER TX                  70  93  64  95  68 /  30  10  10   5   5
BOYS RANCH TX              66  96  57  93  59 /  30   5   0   5   5
CANYON TX                  64  93  58  93  61 /  30  10  10   5   5
CLARENDON TX               65  86  64  95  64 /  50  20  30   5   5
DALHART TX                 57  94  53  95  57 /  20   5   0   5   5
GUYMON OK                  66  96  57  93  59 /  30  10  10   5   5
HEREFORD TX                62  93  57  93  61 /  30   5   0   5   5
LIPSCOMB TX                71  86  64  92  64 /  40  30  30  10   5
PAMPA TX                   69  87  60  93  65 /  30  20  30   5   5
SHAMROCK TX                68  87  66  96  65 /  50  30  30   5   5
WELLINGTON TX              70  88  69  98  66 /  50  30  40  10   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

16/15
Hazardous weather outlook, May 28, 2:08 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
308 PM CDT TUE MAY 28 2013

OKZ001>003-TXZ001>020-290815-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
308 PM CDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS...SOME SEVERE...WILL BE SCATTERED ACROSS THE PANHANDLES
TONIGHT. LARGE HAIL...DAMAGING WINDS AND LOCALIZED FLOODING ARE THE
MAIN HAZARDS. AN ISOLATED TORNADO CAN ALSO NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE TEXAS AND OKLAHOMA
PANHANDLES WEDNESDAY AND WEDNESDAY NIGHT. THESE STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE
ACROSS THE WESTERN AND CENTRAL PANHANDLES WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
POSSIBLE ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS WEDNESDAY THROUGH
FRIDAY.

GOEHRING

In the hours before

Special weather statement, May 28, 1:50 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
250 PM CDT TUE MAY 28 2013

OKZ003-282015-
BEAVER OK-
250 PM CDT TUE MAY 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BEAVER COUNTY UNTIL 315
PM CDT...

AT 247 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF KNOWLES...OR 14 MILES
SOUTHEAST OF BEAVER...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  KNOWLES...            GATE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3664 10002 3661 10029 3674 10044 3701 10041
      3700 10002
TIME...MOT...LOC 1950Z 226DEG 13KT 3674 10028

JOHNSON

The radar

The Dodge City radar (KDDC), 112 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 tornado, 2 hail. Local standard time, as filed.

Tornado, Beaver

When
May 28, 2:08 PM CST to 2:11 PM CST
Where
Beaver County, 8.91 mi NNW of Clear Lake to 8.9 mi WSW of Knowles
Rating
EF0
Path length
0.82 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
36.800, -100.330

A landspout tornado formed during the afternoon hours of the 28th. Eye-witness accounts described the landspout as a brief spin-up that started from the ground and connected with the base of a developing thunderstorm. Several pictures were taken by the eye-witnesses from U.S. Highway 83 approximately 4 miles south of Beaver (Beaver County). A National Weather Service survey team, using the eye-witness accounts, located the track of this landspout. Very little damage was evident given the landspout formed over grasslands and away from developed real estate. The max estimated wind speed was 60 mph. No injuries or fatalities were associated with this landspout tornado.

Tornado, Beaver

When
May 28, 2:29 PM CST to 2:40 PM CST
Where
Beaver County, 5.68 mi E of Forgan to 6.66 mi ESE of Forgan
Rating
EF0
Path length
1.77 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
36.903, -100.427

A landspout tornado formed during the afternoon hours of the 28th near the town of Beaver (Beaver County). Eye-witness accounts stated the landspout developed north of the Beaver Sand Dunes State Park east of State Road 23. A National Weather Service survey team located the start of the track approximately 4 miles north of Beaver (Beaver County). Eye-witness reported that the landspout traveled to the northwest, crossed State Road 23, and traveled west of State Road 23 before dissipating approximately 5 miles north-northwest of Beaver (Beaver County). The survey team verified the eye-witness accounts and noted that little damage was evident since the landspout formed over undeveloped grassland. The estimated max wind speed with this tornado was 60 mph. No injuries or fatalities were associated with this landspout.

Hail, Beaver

When
May 28, 3:08 PM CST to 3:09 PM CST
Where
Beaver County, 3.5 mi N of Forgan to 6.63 mi NNW of Forgan
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
36.950, -100.540

A discrete supercell thunderstorm developed along a retreating dryline during the evening hours of the 28th. As the storm moved to the northwest it began producing hail across the northern portion of Beaver County. The Beaver County Emergency Manager reported ping pong ball size hail north of the city of Forgan (Beaver County). The supercell continued moving to the northwest before weakening slightly as it moved into southern Kansas.

Hail, Beaver

When
May 28, 3:43 PM CST to 3:45 PM CST
Where
Beaver County, 2.21 mi E of Floris to 2.96 mi NNE of Floris
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.870, -100.660

A discrete supercell thunderstorm developed along a retreating dryline during the evening hours of the 28th. As the storm moved to the northwest it produced hail across the northern portion of Beaver County. The Beaver County Emergency Manager reported quarter size hail east of the city of Floris (Beaver County). The supercell continued moving to the northwest before weakening slightly as it moved into southern Kansas.

Thunderstorm Wind, Beaver

When
May 28, 5:58 PM CST to 6:00 PM CST
Where
Beaver County, 1.48 mi SSE of Elmwood to 3.62 mi ENE of Elmwood
Measured
56 kt (64 mph) estimated gust
Property damage
$800,000
Reported by
Emergency Manager
Coordinates
36.600, -100.510

A cluster of thunderstorms developed along a retreating dryline across the north central Texas Panhandle, moved to the northeast, and entered Beaver County. While over the city of Elmwood (Beaver County), the thunderstorms produced a localized downburst that blew 8 power poles down. The Beaver County Emergency Manager relayed a report of the damage to the National Weather Service office in Amarillo (Potter County). The cluster of thunderstorms would continue a northeastern track before dissipating over southern Kansas.

Thunderstorm Wind, Beaver

When
May 28, 6:10 PM CST to 6:11 PM CST
Where
Beaver County, 1.49 mi SSW of Beaver
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -100.530

A cluster of thunderstorms developed along a retreating dryline across the north central Texas Panhandle, moved to the northeast, and entered Beaver County. As the thunderstorms were over the city of Beaver (Beaver County), the Oklahoma Mesonet recorded a downburst gust of 59 mph. The cluster of thunderstorms would continue a northeastern track before dissipating over southern Kansas.

Thunderstorm Wind, Beaver

When
May 28, 6:21 PM CST to 6:22 PM CST
Where
Beaver County, 1.49 mi SSW of Beaver
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -100.530

A cluster of thunderstorms developed along a retreating dryline across the north central Texas Panhandle, moved to the northeast, and entered Beaver County. As the thunderstorms were over the city of Beaver (Beaver County), the Oklahoma Mesonet recorded a downburst gust of 68 mph. The cluster of thunderstorms would continue a northeastern track before dissipating over southern Kansas.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyThe tornado archive for Oklahoma, 2013Warnings in Oklahoma, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459170, 459172, 459175, 459177, 459182, 459183, 459184.